Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Charleston, SC

June 17, 2017Bryan County, Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 17, 2017, 6:23 PM EDT for Bryan County, Bulloch County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 6:23 PM EDT (22:23 UTC)
Expired
Jun 17, 2017, 7:09 PM EDT
In force
46 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bryan County, GA, Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:54 PM EDTTSTM WND DMG3 E Groveland, GAREPORTS OF MULTIPLE TREES DOWN ON US 280 NEAR BACONTOWN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS52 KCHS 172223
SVRCHS
GAC029-031-172330-
/O.NEW.KCHS.SV.W.0069.170617T2223Z-170617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
623 PM EDT SAT JUN 17 2017

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Bulloch County in southeastern Georgia...

* Until 730 PM EDT

* At 622 PM EDT, severe thunderstorms were located along a line
  extending from near Bay to near Pembroke, moving northeast at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Pembroke, Bay, Brooklet, Denmark and Stilson. 

This warning includes I-16 between mile markers 126 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
      3237 8151 3221 8142 3211 8173 3232 8175
TIME...MOT...LOC 2222Z 216DEG 5KT 3226 8167 3215 8170 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
238 
WWUS52 KCHS 172240
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
640 PM EDT SAT JUN 17 2017

GAC029-031-172330-
/O.CON.KCHS.SV.W.0069.000000T0000Z-170617T2330Z/
Bryan GA-Bulloch GA-
640 PM EDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BRYAN AND BULLOCH COUNTIES...

At 640 PM EDT, severe thunderstorms were located along a line
extending from near Bay to near Pembroke, moving north at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Pembroke, Bay, Brooklet, Denmark and Stilson. 

This warning includes I-16 between mile markers 126 and 142.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
      3237 8151 3221 8142 3211 8173 3232 8175
TIME...MOT...LOC 2240Z 197DEG 6KT 3228 8165 3215 8170 

HAIL...1.00IN
WIND...60MPH
 
$$
604 
WWUS52 KCHS 172306
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
706 PM EDT SAT JUN 17 2017

GAC029-031-172330-
/O.CON.KCHS.SV.W.0069.000000T0000Z-170617T2330Z/
Bryan GA-Bulloch GA-
706 PM EDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR BRYAN AND BULLOCH COUNTIES...

At 705 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Springfield to near Bay, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Bay and Stilson. 

This warning includes I-16 between mile markers 135 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
      3237 8151 3221 8142 3221 8160 3234 8161
TIME...MOT...LOC 2305Z 234DEG 14KT 3235 8151 3226 8152 

HAIL...<.75IN
WIND...60MPH
 
$$
807 
WWUS52 KCHS 172309
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
709 PM EDT SAT JUN 17 2017

GAC029-031-172318-
/O.CAN.KCHS.SV.W.0069.000000T0000Z-170617T2330Z/
Bryan GA-Bulloch GA-
709 PM EDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN AND BULLOCH COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has 
been cancelled. However heavy rain is still possible with these 
thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3244 8155 3242 8154 3239 8153 3239 8152
      3237 8151 3221 8142 3221 8160 3234 8161
TIME...MOT...LOC 2305Z 216DEG 5KT 3235 8151 3226 8152 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:46 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 17, 3:46 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
346 PM EDT Sat Jun 17 2017

.SYNOPSIS...
The western edge of an Atlantic high will remain over the region
through the rest of this weekend. A cold front is forecast to slowly
approach on Monday and could become stationary near the coast
Tuesday and Wednesday. Atlantic high pressure looks to return
during the late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As noted earlier, considerably drier air now resides across
southeast GA and extreme southern SC. Meanwhile the deepest
moisture is still across the Charleston tri-county area, along
with a multitude of boundaries including the sea breeze. This is
where scattered showers and tstms have continually developed.
Much of this convection should dissipate by late afternoon or
early evening as it extracts much of the available instability
from the local area.

Meanwhile a lobe of deeper moisture is forecast to move into
southeast GA by early evening ahead of a weak shortwave. Some
showers are developing across south central GA and may move into
our inland GA zones by early evening before dissipating with the
loss of daytime heating. Overnight some isolated showers or
tstms are possible though coverage will not be very impressive.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday, the mid level low is forecast to slip southward over the
northern Gulf of Mexico. The forecast area will remain on the
extreme western edge of the Bermuda ridge. Overall, the environment
will remain warm and moist, with PW values ranging around 1.9
inches. Afternoon CAPE values are forecast to range from 1500-2000
J/kg with very shallow CIN. Given llvl SW flow and inland
temperatures in the upper 80s to low 90s, it appears that a
seabreeze will develop by late morning and push westward through the
rest of the daylight hours. I will forecast PoPs up to CHC along and
west of the seabreeze.

On Monday, the axis of a mid level trough is expected to ripple east
of the mid Mississippi River valley during the afternoon. To the
east, a weak ridge centered near Bermuda will remain across the
western Atlantic. GFS indicates that deep moisture should stream
northward from FL through the day. Thicker clouds may limit daytime
temperatures a few degrees from values reached on Sunday. Overall,
lapse rates appear weak, but PWs should range around 2 inches. I
will forecast a diurnal peak for high CHC PoPs. On Tuesday, the
overall thermal and moisture environment is expected to change very
little from Monday. However, a weak cold front will slide over the
Piedmont of the Carolinas and Georgia by the afternoon. LFC should
lower below 4 kft, convection may easily develop along a seabreeze
or along areas of differential heating inland. I will forecast high
CHC to low likely PoPs across the forecast area.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A weak cold front should stall over or near the Southeast coast
Tuesday night into Wednesday, favoring chances of showers and
thunderstorms while PWATs remain near 2.0 inches. However, overall
coverage will be dependent on the development and track of a low
pressure system over the Gulf of Mexico mid week. At this time, it
appears the low will remain west of the region while Atlantic high
pressure returns over the Southeast late week. This scenario
supports chances of showers and thunderstorms each afternoon as a
more summer-like pattern returns late week. High temps should be a
few degrees below normal on Wednesday, ranging in the mid to upper
80s, followed by a slight warming trend to normal or slightly above
normal temps as the Atlantic ridge extends across the Southeast late
week.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Mainly concerned with scattered convection around KCHS this
afternoon. Several nearly stationary boundaries have allowed for
meandering convection. Activity should dissipate by early
evening. Otherwise VFR at both terminals.

Extended Aviation Outlook: Brief flight restrictions are possible
with afternoon showers/thunderstorms each day. However, greatest
chances appear late Monday into Tuesday as a cold front potentially
stalls over the region.

&&

.MARINE...
Another typical nocturnal jet tonight, especially along the
Charleston County coast with 15 g 20 kt this evening. A decent
sea breeze will continue along the coast, especially SC coast
where southerly flow has allowed better inland penetration. Sea
breeze should taper off by late evening.

Monday through mid week: The marine zones will remain between the
Bermuda High, with a cold front pushing over the Carolinas and
Georgia by Tuesday. Sfc winds through the period are forecast to
remain from the SW with speeds less than 20 kts. Wave heights are
forecast to range from 1-3 feet within 10 nm, 4 foot waves should be
common beyond 10 nm.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...NED
LONG TERM...DPB
AVIATION...JRL/NED
MARINE...JRL/NED
Hazardous weather outlook, Jun 17, 4:21 AM EDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
421 AM EDT Sat Jun 17 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-180830-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
421 AM EDT Sat Jun 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 17, 4:26 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
426 PM EDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 ESE GOOSE CREEK       32.97N  80.00W
06/17/2017  E0.00 INCH       BERKELEY           SC   LAW ENFORCEMENT

            THE INTERSECTION OF RED BANK ROAD AND NORTH RHETT
            AVENUE WAS IMPASSIBLE DUE TO SIGNFICANT PONDING OF
            WATER.

&&

EVENT NUMBER CHS1700361

NED
Special weather statement, Jun 17, 5:50 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
550 PM EDT SAT JUN 17 2017

GAZ116-117-137-138-172230-
Inland Liberty-Inland Bryan-Coastal Bryan-Long-
550 PM EDT SAT JUN 17 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
LONG COUNTIES...

At 550 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Gum Branch to
near Riceboro, and moving northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh, Walthourville,
Riceboro, Flemington and Allenhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3180 8177 3213 8157 3192 8127 3191 8126
      3191 8125 3189 8124 3189 8123 3185 8117
      3167 8146 3169 8146 3170 8149 3165 8152
TIME...MOT...LOC 2150Z 214DEG 16KT 3181 8166 3171 8151

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:50 PM EDTSpecial Weather StatementCHSBryan, Liberty40 min
Jun 17, 6:28 PM EDTSpecial Weather StatementCHSBryan47 min
Jun 17, 7:00 PM EDTSpecial Weather StatementCHSEffingham45 min
Jun 17, 7:54 PM EDTSpecial Weather StatementCHSScreven51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.